Georgia, 2015

Hail and Damaging Wind in Georgia, September 10, 2015

September 10, 2015 · NWS TAE · 2 events in 1 county or zone

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 10, 9:02 AM EST, 5 hours 52 minutes earlier.

Area forecast discussion, Sep 10, 9:02 AM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1002 AM EDT THU SEP 10 2015

.Near Term [Through Today]...

With the SW flow in place across the CWA, there continues to be
plenty of moisture being pumped into the area from the Gulf of
Mexico. The PW values remain above normal as evidenced by the 12z
sounding this morning.

Have made some minor tweaks to the forecast, mainly to the PoP
grids. These changes were mainly to increase PoPs across the
northern part of the CWA based on radar trends and hi-res
guidance. Otherwise, the forecast is on track.

&&

.Prev Discussion [302 AM EDT]...

.Short Term [Tonight Through Saturday]...
An upper trough over the eastern states is forecast to deepen over
the next several days with an attendant increase in deep moisture
and precip coverage. A shortwave will cross the forecast Friday
afternoon and evening, providing additional forcing for showers
and thunderstorms. Will paint bulk of the area with likely PoPs on
Friday, with primary area of rain gradually shifting southeastward
into early Saturday as cold front moves into the area. Heaviest
rain will likely move into the southeastern Big Bend by midday
Saturday as the mid-level shortwave exits. However, with the 850
trough axis and surface front lagging, showers will likely linger
through much of the afternoon. Afternoon temperatures will
reflect the elevated rain chances and cloud cover, with mid to
upper 80s expected on Friday, and lower to mid 80s for Saturday.

.Long Term [Saturday Night Through Thursday]...
Significantly cooler and drier airmass will move into the region
on Sunday in the wake of Saturday's cold front. High temperatures
will only reach the lower to mid 80s for most locations on Sunday,
with low temperatures falling into the upper 50s and lower 60s by
Monday morning. The strong upper trough will weaken and lift out
to the northeast by early next week, with an upper ridge (along
with warmer temperatures) building back in.

.Aviation...
[Through 12Z Friday] Scattered to numerous showers and
thunderstorms are expected today so have convective tempo groups
for all TAF sites with an earlier start (15z) for ECP and DHN.
All activity should diminish late this evening with patchy fog
developing toward daybreak Friday.

.Marine...
West to southwest winds will continue through Saturday before
shifting to the northwest in the wake of a cold front. Headline
conditions are not expected through the weekend.

.Fire Weather...
A cold front will move into the region Friday and into Saturday.
Much drier and somewhat cooler air will arrive on Sunday but red
flag conditions are not expected to be met at least through the
weekend.

.Hydrology...
Mainly afternoon/evening showers and thunderstorms will be
possible today. More widespread rain is expected Friday into
Saturday ahead of a cold front. However, rainfall totals are not
expected to cause any widespread flooding along area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   90  74  87  71  84 /  40  20  60  60  70
Panama City   88  75  84  73  83 /  50  40  60  50  60
Dothan        90  71  85  70  82 /  50  40  60  40  50
Albany        90  71  87  71  84 /  40  40  60  40  50
Valdosta      91  73  87  71  84 /  40  20  60  60  70
Cross City    90  75  88  72  83 /  40  20  50  60  70
Apalachicola  89  76  85  73  83 /  40  30  50  60  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...FIEUX
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...BARRY
MARINE...CAMP
FIRE WEATHER...BARRY
HYDROLOGY...CAMP

In the hours before

Special weather statement, Sep 10, 12:44 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
144 PM EDT THU SEP 10 2015

GAZ143-155-156-101830-
DECATUR GA-MILLER GA-SEMINOLE GA-
144 PM EDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DECATUR AND EASTERN
SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 230 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DONALSONVILLE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BAINBRIDGE...DONALSONVILLE...WEST BAINBRIDGE...IRON CITY...BRINSON...
SHARPHAGEN...LELA...LYNN...LITTLE HOPE...DONALDSONVILLE A/P...
HANOVER...AUSMAC...DECATUR CO A/P...ELDORENDO AND CYRENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3088 8455 3090 8490 3101 8493 3108 8455
TIME...MOT...LOC 1742Z 268DEG 19KT 3098 8483

38-GODSEY
Special weather statement, Sep 10, 1:23 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
123 PM CDT THU SEP 10 2015

ALZ069-101900-
HOUSTON AL-
123 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOUSTON COUNTY IN
SOUTHEAST ALABAMA UNTIL 200 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ASHFORD...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...ASHFORD...COWARTS...WEBB...AVON...GORDON...HARMON...
LOVETOWN...ENON...FARLEY NUCLEAR PLANT...BARBER AND PANSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE MINOR FLOODING IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3124 8510 3121 8510 3120 8511 3119 8511
      3118 8510 3117 8510 3115 8507 3105 8508
      3106 8538 3124 8528
TIME...MOT...LOC 1821Z 274DEG 18KT 3113 8524

38-GODSEY
Special weather statement, Sep 10, 2:26 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
326 PM EDT THU SEP 10 2015

GAZ156-102015-
DECATUR GA-
326 PM EDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR DECATUR COUNTY IN SOUTHWEST
GEORGIA UNTIL 415 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BAINBRIDGE...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAINBRIDGE...WEST BAINBRIDGE...ATTAPULGUS...CLIMAX...BRINSON...
HANOVER...FOWLSTOWN...DECATUR CO A/P...CYRENE AND FACEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3097 8440 3072 8450 3079 8481 3080 8480
      3080 8479 3081 8479 3084 8477 3088 8477
      3089 8476 3098 8475
TIME...MOT...LOC 1926Z 284DEG 14KT 3086 8472

38-GODSEY

The radar

The Tallahassee radar (KTLH), 58 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
September 10, 2:54 PM EST
Where
Decatur County, 1.5 mi SSE of Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.880, -84.560

A tree was blown down onto power lines resulting in a power outage just south of the U.S. Highway 84 bypass.

Hail, Decatur

When
September 10, 2:55 PM EST
Where
Decatur County, 0.69 mi S of Bainbridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.890, -84.570

Quarter size hail was reported at the Walmart Supercenter in Bainbridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601185, 601186.